Imodium abuse increasing in US as opioid users seek alternatives
Opioid users in the U.S. are increasingly abusing the over-the-counter anti-diarrheal drug loperamide, commonly sold under the trade name Imodium, following the restriction of medications containing hydrocodone in response to the opioid epidemic.
Loperamide toxicity can lead to gastrointestinal, respiratory and neurological problems, and potentially fatal cardiac arrhythmias, which cannot be reversed by naloxone like other opioid overdoses, according to a press release. Young adult men with a history of substance abuse are at the highest risk, and investigators have called for health care professionals to increase their awareness of the potential for loperamide abuse.
“It’s a rapidly growing problem,” John D. Bowman, MS, associate professor of pharmacy practice at the Texas A&M Health Science Center, Rangel College of Pharmacy, said in a press release. “When people who are addicted to prescription opioids or heroin can’t get those drugs and don’t want to experience the withdrawals, it seems that some have been taking large quantities — sometimes more than 100 capsules — of loperamide. It’s readily available from supermarkets, pharmacies and the internet in whatever quantities a person may want.”
To evaluate trends in loperamide abuse, Bowman and colleagues performed a literature search for case reports on loperamide toxicity published over the past 30 years, and identified 54 published between 1985 and 2016. Notably, 33 of these were published between 2014 and 2016, and 19 reported loperamide-related deaths between 2012 and 2016. Moreover, they found 179 cases of intentional loperamide misuse reported to the National Poison Database System between 2008 and 2016, and more than half of these were reported from 2014 onward.
The average number of case reports published per year increased by more than 10-fold in 2014, from less than one case per year before 2013 to 11 cases per year after 2014.
“We found a significant jump in cases since 2014, which is when hydrocodone moved to a schedule 2 drug,” Heather Miller, PharmD, assistant professor of pharmacy practice at the College of Pharmacy, said in the press release. “We’re not necessarily saying there is a connection, but the timing is interesting.”
Importantly, these data indicate that first responders and emergency department staff should increase their awareness of the potential for loperamide abuse and consider loperamide toxicity in patients with signs and symptoms, according to the investigators.
“Loperamide isn’t on our radar, and physicians aren’t thinking of it as a drug of abuse when patients present with odd symptoms,” Miller said. “It also doesn’t show up on a standard drug screening and so is probably overlooked quite often — the 54 cases that we found in our research are likely just the tip of the iceberg.”
The investigators suggested that products containing loperamide could be made available “behind the counter” so pharmacists can monitor sales, and noted that “increased government restrictions on nonprescription loperamide may be considered.”
“It’s still such a new observation, but it’s a growing problem, and I don’t think we should just watch it happen,” Miller said. “Even if we just required something like what is done with Sudafed, that might be a good start. Certainly it’s something that is a growing problem that pharmacists — indeed, all health care providers — should be aware of.”
“It’s a small problem compared with the overall abuse of opioid drugs,” Bowman added, “but this is starting to become an issue, with usage rising exponentially.” – by Adam Leitenberger
Disclosures: The researchers report no relevant financial disclosures.